Alert archive / Michigan / Flash Flood Warnings in 2025

Flash Flood Warning 4, NWS Gaylord, MI

August 8, 2025Chippewa County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 8, 2025, 3:48 AM EDT for Chippewa County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2025, 3:48 AM EDT (07:48 UTC)
Expired
Aug 8, 2025, 6:48 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 188 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

701 
WGUS53 KAPX 080748
FFWAPX
MIC033-081100-
/O.NEW.KAPX.FF.W.0004.250808T0748Z-250808T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
348 AM EDT Fri Aug 8 2025

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Northwestern Chippewa County in eastern upper Michigan...

* Until 700 AM EDT.

* At 348 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Whitefish Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4676 8524 4676 8520 4676 8506 4677 8495
      4676 8495 4671 8502 4665 8502 4666 8524

FLASH FLOOD...RADAR INDICATED

$$

MJG
2 follow-up statements
933 
WGUS73 KAPX 080926
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
526 AM EDT Fri Aug 8 2025

MIC033-081100-
/O.CON.KAPX.FF.W.0004.000000T0000Z-250808T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chippewa MI-
526 AM EDT Fri Aug 8 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING 
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 526 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Whitefish Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4676 8524 4676 8520 4676 8506 4677 8495
      4676 8495 4671 8502 4665 8502 4666 8524

FLASH FLOOD...RADAR INDICATED

$$

MJG
849 
WGUS73 KAPX 081048
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
648 AM EDT Fri Aug 8 2025

MIC033-081058-
/O.CAN.KAPX.FF.W.0004.000000T0000Z-250808T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chippewa MI-
648 AM EDT Fri Aug 8 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CHIPPEWA 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4676 8524 4676 8520 4676 8506 4677 8495
      4676 8495 4671 8502 4665 8502 4666 8524

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:16 AM EDT, 32 minutes earlier. Its key messages:

  • -Continued scattered showers and storms expected today. One or two stronger storms reaming possible this afternoon/evening I-75 and east. -Near record breaking heat today and Saturday. Highs expected to reach low 90s for most locations along with high humidity. -Period shower and storm chances this week followed by more widespread rainfall this Sunday and Monday.
Area forecast discussion, Aug 8, 3:16 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
316 AM EDT Fri Aug 8 2025

.KEY MESSAGES...

-Continued scattered showers and storms expected today. One or two
stronger storms reaming possible this afternoon/evening I-75 and
east.

-Near record breaking heat today and Saturday. Highs expected to
reach low 90s for most locations along with high humidity.

-Period shower and storm chances this week followed by more
 widespread rainfall this Sunday and Monday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 315 AM EDT Fri Aug 8 2025

Pattern Synopsis...Midlevel heights expected to continue to rise
today as shortwave ridging centers itself over the Great Lakes
region. Surface southerly flow will carry a warm and moist air mass
from the gulf. Most noticeable feature for the next few days will be
near record breaking heat with continued rounds of isolated showers
and storms. Slight downsloping will make the locations of the high
heat "winners" to be Traverse City along with northeast parts of
northern lower as localized areas may reach the 92-95 degree range.
Instability builds in the afternoon carrying chances of showers and
storms through the short term.

Forecast Details...

Today...While the continuation of isolated to scattered showers and
storms remains the main concern in terms of impactful weather, the
entire CWA will be dealing with high heat and humidity. Diurnal
heating processes will push the entire region to  near 90 degree
temperatures. A few showers and storms will be tracking across
easter upper around 12Z this morning due to a disheveled MCS
currently over Lake Superior. The after a brief quiet period this
morning to early afternoon, instability builds to continue this
pattern of convective driven showers. Most locations will remain
dry, but best probabilities of active weather will be I-75 and
eastward. Most showers are expected to be quick lived and short, but
low shear and high CAPE conditions will lead to one or two possible
severe storms with the main concern being hail or downdraft winds.

Tonight... Storms driven by daytime heating should start to taper
off around 2Z tonight. Additional chances of precipitation will
continue overnight as another dissipating system makes a run across
the upper peninsula. Areas below the bridge remain mainly dry with
overnight lows near 70 degrees due the high dew points from the
Gulf.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 315 AM EDT Fri Aug 8 2025

Heat and moisture from the Gulf of America will continue to impact
the Great Lakes region this Saturday as the center of the ridge axis
builds over the region. 850mb temperatures in the mid 60s will
deliver temperatures in the low to mid 90s across northern lower and
eastern upper. Additional low to medium probabilities of
precipitation continue this Saturday as afternoon instability likely
continues the same pattern showers and storms bubbling up along.

Midlevel shortwave troughing currently over the Canadian rockies
will make a run to Ontario this weekend. Surface low pressure will
make its way across Canada with an attached cold front returning
widespread showers and storms. Increasing potential for more active
convection associated with the frontal passage on Sunday. Guidance
is hinting at a slow moving boundary with plenty of energy for
localized heavy rainfall. SPC has marked part of the CWA with a
marginal risk for severe weather along with WPC highlighting
Michigan with a MRGL risk of excessive rain this Sunday and Monday.
Too early to pinpoint potential impacts or locations of severity but
we will continue to monitor this frontal passage. Condtions turn
more dry by midweek as cool dry Canadian air settles in and returns
highs around 80 to the Great Lakes state by midweek.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 127 AM EDT Fri Aug 8 2025

Some IFR/MVFR VSBYs possible in fog tonight through sunrise,
primarily at MBL/PLN/APN -- although lower than desired
confidence given some semblance of high cloud may prevent this.
Otherwise, cu field develops Friday midday/afternoon with
additional scattered thunderstorms possible mid-afternoon
through mid-evening...primarily at APN. Light south to south-
southwest winds through the period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...SJC
LONG TERM...SJC
AVIATION...MJG
Hazardous weather outlook, Aug 8, 3:30 AM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
330 AM EDT Fri Aug 8 2025

MIZ016>018-020>036-041-042-086>088-095>099-090730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
330 AM EDT Fri Aug 8 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms can be expected today across northern
lower and eastern upper. While severe weather is not expected, any
stronger storms may be capable of producing strong gusty winds or
hail, especially for areas near and east of I-75.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible this Saturday and Sunday.
Most storms are expected to remain small and short lived but one
or two stronger/severe storms cannot be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-090730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
330 AM EDT Fri Aug 8 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Isolated thunderstorms are expected across northern Michigan into
early evening. Most, if not all, should remain inland away from
the coasts. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Friday and again at times
over the weekend into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 7, 9:49 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
949 PM EDT Thu Aug 7 2025

MIZ023-024-029-030-080215-
Montmorency MI-Alcona MI-Alpena MI-Oscoda MI-
949 PM EDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALCONA...
SOUTHWESTERN ALPENA...SOUTHEASTERN MONTMORENCY AND NORTHEASTERN
OSCODA COUNTIES THROUGH 1015 PM EDT...

At 948 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lockwood Lake, or 13 miles southeast of Atlanta, moving east at 20
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Comins, Curran, Ossineke Township, Lockwood Lake, and Mitchell
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4479 8408 4496 8402 4494 8364 4470 8378
TIME...MOT...LOC 0148Z 283DEG 15KT 4486 8396

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JZ
Special weather statement, Aug 8, 3:10 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service Gaylord MI
310 AM EDT Fri Aug 8 2025

MIZ086-080745-
Western Chippewa MI-
310 AM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHIPPEWA COUNTY
THROUGH 345 AM EDT...

At 310 AM EDT, Doppler radar was tracking a strong thunderstorm near
Whitefish Point, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paradise and Whitefish Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4676 8490 4670 8497 4667 8498 4657 8498
      4656 8493 4653 8495 4665 8524 4676 8523
      4676 8504 4677 8500 4677 8490
TIME...MOT...LOC 0710Z 296DEG 19KT 4671 8511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MG

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:15 PM EDTSpecial Weather StatementAPXAlpena30 min
Aug 7, 8:21 PM EDTSpecial Marine WarningAPX39 min
Aug 7, 8:28 PM EDTSevere Thunderstorm WarningAPXAlpena17 min
Aug 7, 8:41 PM EDTSpecial Weather StatementAPXAlpena34 min
Aug 7, 8:47 PM EDTSevere Thunderstorm WarningAPXAlcona43 min
Aug 7, 9:07 PM EDTFlash Flood WarningAPXAlcona4 hr
Aug 7, 9:49 PM EDTSpecial Weather StatementAPXOscoda26 min
Aug 7, 10:11 PM EDTSevere Thunderstorm Warning Considerable damage threatAPXAlcona, Oscoda49 min
Aug 8, 3:10 AM EDTSpecial Weather StatementAPXLuce35 min
Aug 8, 3:18 AM EDTSpecial Marine WarningAPX42 min
Aug 8, 4:16 AM EDTSpecial Weather StatementAPXLuce29 min
Aug 8, 4:40 AM EDTAreal Flood AdvisoryAPXChippewa2 hr
Aug 8, 4:48 AM EDTSpecial Weather StatementAPXMackinac27 min
Aug 8, 5:03 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac42 min
Aug 8, 5:55 AM EDTSpecial Weather StatementAPXMackinac35 min
Aug 8, 7:56 AM EDTSpecial Weather StatementAPXOscoda49 min
Aug 8, 8:03 AM EDTSpecial Marine WarningAPX42 min
Aug 8, 9:29 AM EDTSpecial Marine WarningAPX61 min
Aug 8, 10:24 AM EDTSpecial Marine WarningAPX66 min
Aug 8, 2:18 PM EDTSpecial Marine WarningAPX31 min
Aug 8, 3:06 PM EDTSpecial Weather StatementAPXMontmorency39 min
Aug 8, 3:18 PM EDTSpecial Weather StatementAPXOscoda42 min
Aug 8, 3:32 PM EDTSpecial Weather StatementAPXPresque Isle43 min
Aug 8, 3:43 PM EDTSpecial Weather StatementAPXAlpena77 min
Aug 8, 3:57 PM EDTSpecial Marine WarningAPX35 min
Aug 8, 4:00 PM EDTSpecial Weather StatementAPXAlpena45 min
Aug 8, 4:38 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena22 min
Aug 8, 5:46 PM EDTSpecial Weather StatementAPXOgemaw29 min
Aug 8, 5:57 PM EDTSevere Thunderstorm WarningAPXOgemaw, Oscoda33 min
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningAPXOgemaw, Oscoda30 min
Aug 8, 6:46 PM EDTSevere Thunderstorm WarningAPXOgemaw44 min
Aug 8, 6:52 PM EDTAreal Flood AdvisoryAPXAlcona, Iosco, Ogemaw, Oscoda2 hr
Aug 8, 7:26 PM EDTSevere Thunderstorm WarningAPXOgemaw34 min
Aug 8, 7:56 PM EDTSevere Thunderstorm WarningAPXOgemaw49 min

Nearby

Flash Flood Warnings in Michigan, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.